Q. I was prescribed the generic antibiotic Levaquin (levofloxacin) on 6/25/13 for “walking pneumonia.” The doctor did not provide any information about the drug. The prescription was for one a day for 10 days.
After two days (2 pills) I was in such extreme pain throughout my entire body that I could not walk, get up or go down stairs. I was in a wheelchair for a week and had to use a walker for a couple of weeks more. The pain in my joints, especially my neck, upper shoulders, lower back, legs, knees, etc. was almost unbearable.
It has now been almost eight months and I am still experiencing joint pains that seem to move around my body: one day my neck hurts; another day it’s my knees, thighs, hamstrings; then my back is affected.
When the pains began, I tried to contact the doctor. I left messages with her office that I could not tolerate the Levaquin and to please give me something else. She apparently was calling the wrong number, (the office had both my numbers!) and never spoke to me. Finally, after taking 6 of the pills, I decided to stop as I figured I’d be dead with 4 more!
Upon returning to the doctor a week after my first visit, I told her of my experience and that I had stopped taking the antibiotic. She insisted my side effect reactions had nothing to do with the Levaquin and were not a result of this drug! She told me to take 800mg of ibuprofen three times a day for the pain.
A month later in July I saw my orthopedist. He could offer no help, but his nurse shared with me that she had had the same side effects from Levaquin and that it had been a year and she was still experiencing joint pains all over; one day here, another day there.
Going on the Internet I discovered that many other people have suffered the same side effects as I had…some for years! I called the FDA to report the above, but was not able to get any of the required information from the pharmacy (no manufacturer, expiration date, Lot.#, etc.). I completed 5 pages of information on the FDA’s MedWatch form about side effects and such and faxed them to the FDA. I also discovered there are some 3400 lawsuits regarding levofloxacin.
A. You are not the first person to report serious complications from levofloxacin (Levaquin). This is an antibiotic in the class called fluoroquinolones (FQs) or quinolones for short. Other medications include ciprofloxacin (Cipro), levofloxacin (Levaquin) and moxifloxacin (Avelox).
You are also correct that it is hard to complete the FDA’s MedWatch forms because it is almost impossible to get the essential information they demand (manufacturer, expiration date, Lot # and NDC number).
Here are some other somewhat similar experiences posted to our website:
“I was taking a 30-day prescription of Cipro for a prostate infection. After playing full court basketball, I awoke the next morning to knees that felt as though they were encased in concrete.
“My legs constantly ache as if I had just walked 20 miles. Many nights I cannot sleep due to the pain in my legs and, for now, I cannot play basketball as the left knee area, in particular, is too weak.
“Ever since that time (20 months ago) I have suffered in every way imaginable. Sometimes I cannot even walk up my apartment stairs. I have seen my doctor, an acupuncturist and chiropractors. No one can make it go away. This has totally impacted my life, since I can’t play tennis and have a very hard time playing basketball. Do you have a suggestion?” Doug
“I took this medicine four years ago. I was also very physically active before taking it. After 7 days on the med, I developed body-wide tendon and nerve damage that has yet to improve. There are literally thousands of people who have been crippled.” Greg
“I had a similar experience with Cipro. I took it a year and a half ago and have had terrible joint problems ever since. The problems started almost immediately after taking Cipro. I’ve had to spend thousands on tests, physical therapy and doctors’ visits. The worst is my feet and ankles hurt so bad that walking is difficult now. I can no longer exercise without suffering days of pain. All this time, there is some improvement but much of the damage is permanent.” D.B.
“I took Levaquin on Nov.14, 2012. After 6 pills I had Achilles tendonitis, small tears, muscle aches and joint pain all over. Two years later I am still suffering from tendonitis, bursitis in my shoulder joints, fatigue and insomnia. I never ached so much in my life and it continues to get worse. I walk with a cane. There is numbness in my foot and leg diagnosed as neuropathy. Levaquin was prescribed for suspected urinary tract infection. It was contraindicated with my other meds and my age. This just should not be.
“This drug has caused permanent damage and ended most of my life activities. Doctors need to be informed what this med does and care about the consequences. I hope this antibiotic gets off the market or is used only in a life or death situation.” L.P.
We could provide dozens of other stories, but by now you have the idea. According to the Food and Drug Administration, more than 21 million people get a prescription for a quinolone antibiotic each year. Such drugs are prescribed for sinusitis, urinary tract infections, bronchitis, pneumonia, prostatitis and skin infections. Cipro has been around for decades.
The FDA issued an alert about FQs last year about neuropathy:
“This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent… Peripheral neuropathy is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position. It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is stopped or be permanent. Patients using fluoroquinolones who develop any symptoms of peripheral neuropathy should tell their health care professionals right away.”
In addition to the nerve damage, these drugs can cause lots of other serious complications, including tendinitis or even tendon rupture. When this happens it can be a life-altering event. Joint pain and arthritis-like adverse reactions are not generally recognized as a complication of quinolones in adults, though they have been noted in children. We tend to believe the people who have reported this problem on our website rather than the official prescribing information for these antibiotics. It has taken the FDA decades to acknowledge the problems with tendons and nerves, so we would not be surprised if it takes years more for the agency to recognize the joint complications.
Unlike many of the people who have reported problems on this website, we are not calling for the banning of quinolone antibiotics. Goodness knows, we are running out of effective medications against serious infections given the degree of bacterial resistance that has evolved over the years. But doctors must inform patients of potential fluoroquinolone side effects BEFORE people start taking such drugs. Here is a list to be aware of:
Fluoroquinolone Side Effects and Complications:
- Digestive distress, nausea, diarrhea, constipation, stomach pain, heartburn, vomiting
- Headache, dizziness
- Agitation, anxiety, irritability, restlessness, confusion
- Tendon problems, tendinitis, tendon rupture
- Retinal detachment
- Nerve damage, peripheral neuropathy, nerve tingling, numbness
- Allergic reactions, skin rash, anaphylaxis (life-threatening reaction requiring immediate medical attention!)
- Super-infections including C. diff diarrhea
- Hallucinations, psychosis, seizures
- Depression, suicidal thoughts or actions
- Irregular heart rhythms, torsades de pointes, QT prolongation
- Kidney or liver damage
- Blood disorders
- Arthritis, muscle pain, weakness
Share your own experience with FQ antibiotics below. We want to hear the pros and cons of such drugs. Let others know how such medications worked for you and what, if any, side effects you have experienced.